Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 78, NWS La Crosse, WI

August 25, 2003Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2003, 8:48 AM CDT for Howard County, Winneshiek County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 8:48 AM CDT (13:48 UTC)
Expired
Aug 25, 2003, 9:45 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 80 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 251348
SVRARX
IAC089-191-251445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
847 AM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOWARD COUNTY IN NORTHEAST IOWA
  NORTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA

* UNTIL 945 AM CDT

* AT 847 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS ALONG THE IOWA
  MINNESOTA STATELINE...ABOUT 7 MILES NORTH OF CRESCO IOWA...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR BURR OAK...AND KENDALLVILLE AT 900 AM CDT...
  NEAR HESPER AT 905 AM CDT...
  NEAR LOCUST AT 910 AM CDT...
  NEAR HIGHLANDVILLE...AND BLUFFTON AT 915 AM CDT...
  NEAR SATTRE AT 920 AM CDT...

DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. THESE STORMS MAY FLATTEN CORN FIELDS...KNOCK DOWN
BARNS AND PRODUCE HAIL UP TO DIME SIZE.

LAT...LON 4350 9209 4350 9251 4337 9230 4335 9162
          4350 9162

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:23 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 25, 3:23 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 AM CDT MON AUG 25 2003

FORECAST CONCERNS THIS PACKAGE...SCATTERED/CHANCE TSRA AND HIGH
TEMPERATURES TODAY...TSRA CHANCES TONIGHT/TUESDAY.

DATA ANALYSIS AT 07Z SHOWS A RATHER WEAK SURFACE PRESSURE PATTERN
ACROSS THE REGION EARLY THIS MORNING. THE FRONTAL BOUNDARY WAS NEAR
A KGRB-KPDC-KSUX LINE. 850MB WARM ADVECTION/MOISTURE TRANSPORT OVER
THE BOUNDARY...ON A LOW LEVEL JET OF 20 TO 30KTS...GENERATING SCT
TSRA ALONG/NORTH OF MN/IA BORDER EARLY THIS MORNING. TSRA TRENDING
TO WEAKEN AS THE MOVE EAST INTO THE FORECAST AREA...AWAY FROM THE
BETTER LOW LEVEL JET/SUPPORT. WV IMAGERY SHOWS A SUB-TROPICAL
MOISTURE PLUME CONNECTION OVER THE AREA THIS MORNING...EXTENDING TO
THE WEST/SOUTH TO AZ. WITH PLENTY OF CLOUDS AND HIGHER DEWPOINTS
POOLED NEAR THE FRONTAL BOUNDARY...TEMPS AROUND THE AREA REMAIN
QUITE MILD EARLY THIS MORNING.

NO MAJOR INITIALIZATION ERRORS NOTED WITH 00Z MODELS...AND ALL OFFER
QUITE SIMILAR SOLUTIONS TO EACH OTHER AND THEIR PREVIOUS RUNS THRU
72 TO 120HRS. MODELS SIMILARITY AND RUN TO RUN CONTINUITY ADD SOME
CONFIDENCE TO FORECAST THIS CYCLE. ALL LOOK TO HAVE A DECENT HANDLE
ON THE SFC/UPPER FEATURES ACROSS THE U.S./CAN EARLY THIS MORNING.
THUS DIFFICULT TO FAVOR ONE SOLUTION OVER ANOTHER. DIFFERENCES
ACTUALLY RATHER MINOR...AND FAVORED AN ETA/GFS COMPROMISE.

IN THE SHORT TERM...850-7H WARM/MOISTURE ADVECTION...THOUGH ONLY
WEAK TO MDT...CONTINUES ACROSS THE FRONTAL BOUNDARY TODAY. BOUNDARY
LIFTS NORTH AS THE SHORTWAVE COMING THRU MT STRENGTHENS THE NEXT
LOW/COLD FRONT IN THE DAKOTAS. SHRA/TSRA TO BE ONGOING OVER PARTS
OF THE FORECAST AREA EARLY THIS MORNING AND WILL ATTEMPT TO DETAIL
MORNING GRIDS FOR SUCH. AFTERNOON PORTION OF FORECAST HINGES ON A
BREAK IN THE CLOUDS AND SOME SUNSHINE. IF NUMERICAL GUIDANCE HIGHS
CAN BE REACHED...MODEL SOUNDINGS SHOW CAPE ON THE ORDER OF 2K-3K
J/KG WITH CIN OF 50 J/KG OR LESS. SHEAR PROFILES ALSO INCREASE WITH
APPROACH OF THE SHORTWAVE TROUGH. CONTINUED CHANCE POPS ALL AREAS
THIS AFTERNOON. PREVIOUS GRID FORECAST HIGHS NEAR LATEST NUMERICAL
GUIDANCE AND LOOK GOOD. NEXT TROUGH/FRONT PUSHES ACROSS THE AREA
TONIGHT. LOW LEVEL INSTABILITY REMAINS OVER THE AREA AHEAD OF THE
FRONT...ALONG WITH WEAK 850MB WARM/MOISTURE ADVECTION. CONVERGENCE/
FORCING WITH THE FRONT NOT PROGGED TO BE THAT STRONG...HOWEVER GIVEN
THE MOIST AIRMASS AND ELEVATED INSTABILITY AHEAD OF IT...CONTINUED
TSRA CHANCE WARRANTED TONIGHT. FAVORED BLEND OF GUIDANCE LOWS
TONIGHT. BOTH ETA/GFS INDICATE LOW LEVEL MOISTURE/INSTABILITY TO
LINGER OVER THE AREA ON TUE. MODELS SOUNDINGS SHOW CAPES IN EXCESS
OF 3K J/KG...MINIMAL CIN...STEEP MID LEVEL LAPSE RATES AND DECENT 0-
6KM BULK SHEAR. EVEN WITH THE FORECAST AREA BEHIND THE LOW LEVEL
TROUGH AXIS...CONTINUED SLIGHT CHANCE/CHANCE MENTION OF TSRA ON TUE.
FAVORED BLEND OF GUIDANCE HIGHS ON TUE. COOLER...DRIER CANADIAN
HIGH PRESSURE AT THE SURFACE WITH SHORTWAVE RIDGING ALOFT BUILDS IN
FOR TUE NIGHT/WED. GUIDANCE LOWS REASONABLE TUE NIGHT. WITH PARTLY-
MOSTLY SUNNY SKIES EXPECTED WED...RAISED HIGHS A BIT OVER GFS-MOS
VALUES.

NEXT STRONGER SHORTWAVE AND SFC TROUGH/FRONT STILL DUE IN FOR THU.
GFS RUNS HAVE BEEN RATHER CONSISTENT WITH THEIR DEPICTION OF THIS
SYSTEM SINCE 23/00Z. DECENT MOISTURE/FORCING INDICATED WITH THIS
WAVE...BUT LEFT THU FORECAST ALONE FOR NOW. MEDIUM RANGE MODELS
CONTINUE TO INDICATE A SEASONABLY COOL AND DRY START TO THE LABOR
DAY WEEKEND AS A BROAD UPPER TROUGH SETTLES OVER THE NORTH-CENTRAL
U.S. AND CANADIAN HIGH PRESSURE BUILDS IN AT THE SURFACE. EXTENDED
PORTION OF FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RRS
Hazardous weather outlook, Aug 25, 6:00 AM CDT, 2 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY COLD FRONT OVER THE REGION THIS MORNING WILL
MOVE SLOWLY NORTH THIS AFTERNOON AS A WARM FRONT. THUNDERSTORMS WILL
CONTINUE IN THE VICINITY OF THE FRONT THROUGH MID MORNING BEFORE
DISSIPATING. NO SEVERE WEATHER IS ANTICIPATED WITH THESE STORMS. BY
MID TO LATE AFTERNOON AS ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
TO DEVELOP IN THE VICINITY OF THE FRONT. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON NEAR THE
FRONT ACROSS MAINLY NORTHEAST IOWA INTO SOUTHERN WISCONSIN. SOME OF
THESE STORMS AGAIN WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY INTO FRIDAY...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING AND
THEN AGAIN TUESDAY AFTERNOON.

04

In the hours before

Local storm report, Aug 25, 7:16 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0716 AM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 AM    AUSTIN                    MN   DOWNBURST
08/25/03   MOWER                          SEVERAL TREES UPROOTED IN
                                          THE CENTRAL PART OF AUSTIN.

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:28 PM CDTSevere Thunderstorm WarningARXAllamakee62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.